/ Drug Allergy
- immune reaction to drugs which can result
in life-threatening conditions
Impairment / Memory Disruption
-many medications needed to be used chronically
may cause impaired cognitive performance to
the point that they restrict a person’s
ability to carry out professional duties.
- muscle pain which may be a warning sign
of a serious condition
-hyperthermia with rhabdomyolysis caused by
neuroleptic and antipsychotic drugs
– degeneration usually of peripheral
sensory, motor, and/or autonomic nerves, caused
by genetic factors, infection, or use of some
Hypoxia or Respiratory Depression
- Slightly high dose of opioid analgesics
cause Respiratory Depression which
can lead to death or hypoxic brain injury
- Gentamicin and other Antibiotics may cause
Tinnitus and Cochlear degeneration) and deafness.
Interval Prolongation, Torsades de Pointes
- Arrhythmias and sudden death – changes
in cardiac rhythm caused by drugs including
Thioridazine (Mellaril), Mesoridazine (Serentil),
Cisapride (Propulsid). Stroke.
- Intestinal condition caused by Clostridium
difficile infection, usually nosocomial and
resulting from improper antibiotic use
- Symptoms include cognitive (confusion, hypomania,
hallucinations, agitation, headache, coma),
autonomic (shivering, sweating, hyperthermia,
hypertension, tachycardia, nausea, diarrhea)
and somatic (myoclonus (muscle twitching),
hyperreflexia (manifested by clonus), tremor).
- disruption of membranes of muscle cells
resulting in release of creatine kinase and
myoglobin, potentially culminating in kidney
damage and death.
Syndrome (Sjs) and Toxic Epidermal Necrolysis
- a rapid and serious autoimmune response
usually triggered by use of a drug, usually
marked by extensive blistering and sloughing
of the skin.
- largely irreversible involuntary movement
disorder resulting usually from use of neuroleptic
or antipsychotic drugs.